Texas, 2018

Damaging Wind in Texas, May 25, 2018

May 25, 2018 · NWS SHV · 1 event in 1 county or zone

Scattered showers and thunderstorms developed throughout the day on May 25th across Northeast Texas, Southwest Arkansas, and North Louisiana, along an outflow boundary that had developed earlier in the morning from a complex of showers and thunderstorms over Southeast Oklahoma. Daytime heating and ample low level moisture contributed to a moderately unstable air mass during the afternoon, with…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed throughout the day on May 25th across Northeast Texas, Southwest Arkansas, and North Louisiana, along an outflow boundary that had developed earlier in the morning from a complex of showers and thunderstorms over Southeast Oklahoma. Daytime heating and ample low level moisture contributed to a moderately unstable air mass during the afternoon, with some of these storms briefly becoming severe across portions of Northeast Texas and Northwest Louisiana. One isolated severe thunderstorm uprooted a tree north of Tyler, Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 25, 1:53 PM CST, 22 minutes earlier.

Area forecast discussion, May 25, 1:53 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
253 PM CDT Fri May 25 2018

.SHORT TERM.../Tonight through Saturday Night/

A line of showers and thunderstorms that developed along an outflow
boundary from a southeastward moving MCS across southeast OK earlier
this morning, has slightly loss its perfectly linear look late this
aftn. Though scattered showers and thunderstorms continued to affect
portions of southeast OK, northeast TX and southwest AR, with
isolated showers and thunderstorms elsewhere. Earlier this aftn,
portions of the line of storms across McCurtain County did reach
strong levels as it interacted with rather moist low levels
/dewpoints in the upper 60s to lower 70s/ with hail, wind gusts and
brief moderate rainfall being the main results, but have since
become sub-severe. Can not rule out the occasional wind gusts
that could warrant a Significant Weather Advisory or even a
Warning but a widespread severe weather threat is low.

As we continue to approach sunset, high-res solutions such as the
HRRR exhibited a waning trend though with lingering precip as we
head into the overnight hours. Thereafter, northwest flow aloft
persists and another embedded impulse could once again ignite an MCS
across southern OK, hence the mean-flow will propagate it to
across the northwest zones aoa sunrise. Will once again have to
look out for an outflow boundary that could aid in the generation
of additional isolated showers and thunderstorms that model
solutions sometimes struggle to pick up on. Elsewhere, daytime
destabilization and plentiful moisture will yield isolated showers
and thunderstorms. Just like what is expected tonight, the
convection will gradually dissipate several hours after sunset
tomorrow night.

MOS guidance overnight temps is over-doing it a bit as persistence
over the last several nights have been a few degrees cooler than
what guidance have depicted. Furthermore, guidance is also a few
degrees cooler during the day than what actually occurs. Will
therefore continue to manually tweak both the overnight and daytime
temps accordingly /overnight lows in the upper 60s to lower 70s and
daytime highs mainly in the lower 90s/.

Side Note: We continue to monitor the newly upgraded Subtropical
Storm Alberto as it continues to become better defined just east of
the Yucatan Peninsula. The National Hurricane Center still has a
track that shows Alberto making landfall somewhere between southeast
LA and the FL Panhandle Monday/Tuesday. The Weather Prediction
Center still has the heaviest rainfall /4-7 inches/ across extreme
southeast LA and eastward to the remaining Gulf coast States.

.LONG TERM.../Sunday through Thursday/

Alberto will be approaching the northern Gulf Coast while the
ArkLaTex will still be under the influence of surface high
pressure coupled with an upper level ridge. Our region will be on
the west side of Alberto through about Wednesday before Alberto
begins to pull out of the southeast US to the northeast. With this
current forecast track, only far eastern portions of the area
will see showers and thunderstorms from Alberto.

Being on the west side of Alberto and under the influence of the
ridge aloft will allow for the area to experience compressional
heating from subsidence. The extended timeframe will see some 10 to
15 degree high temperature readings well above normal. Some
locations will be experiencing near record high temperatures towards
the latter part of the extended, if not flirting with triple digit
readings. Long range guidance keeps the area dry throughout the
period. /35/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  92  69  93 /  30  30  20  20
MLU  69  91  70  90 /  30  40  20  40
DEQ  69  91  67  92 /  30  30  10  10
TXK  69  90  68  91 /  30  30  20  20
ELD  69  89  68  91 /  30  40  20  30
TYR  72  92  72  93 /  30  20  10  10
GGG  71  92  71  92 /  20  30  10  20
LFK  71  93  72  93 /  10  20  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

29/35
Hazardous weather outlook, May 25, 12:26 PM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
126 PM CDT Fri May 25 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-261830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
126 PM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms will be possible this
afternoon into tonight across the entire Four State Region. The
best chances for thunderstorms will be late this afternoon during
peak daytime heating, but storms may linger longer into the
evening as a remnant MCS continues to move through the region.
There is a marginal risk of severe thunderstorms possible late
this afternoon and evening east of a line from Mount Vernon TX to
Lufkin TX, with damaging winds and large hail being the primary
threats. Otherwise, expect brief heavy downpours, gusty winds, and
frequent cloud to ground lightning. While an isolated storm could
become severe elsewhere, widespread severe thunderstorms are not
expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Isolated to scattered thunderstorms will be possible each day
from Saturday through Monday. The greatest thunderstorm activity
is expected each afternoon during peak daytime heating, and any
storms that develop will gradually dissipate during the evening.
Brief heavy downpours, gusty winds, and frequent cloud to ground
lightning will be possible, but widespread severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed later this afternoon
into tonight.

In the hours before

Special weather statement, May 25, 11:37 AM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1237 PM CDT FRI MAY 25 2018

OKZ077-251830-
McCurtain OK-
1237 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
130 PM CDT...

At 1236 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Octavia to Rattan. Movement was
southeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Wright City, Valliant, Millerton, Plunketville, Rufe, Smithville,
Watson, Battiest, Pickens, Mount Herman, Sherwood, Glover, Slim,
Bethel and Ringold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3451 9450 3450 9446 3436 9446 3391 9513
      3393 9512 3394 9516 3423 9515 3425 9505
      3450 9505
TIME...MOT...LOC 1736Z 313DEG 11KT 3454 9486 3418 9540

35
Special weather statement, May 25, 1:29 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Shreveport LA
229 PM CDT FRI MAY 25 2018

ARZ050-051-059-OKZ077-TXZ096-097-109-111-252015-
Howard AR-Sevier AR-Little River AR-McCurtain OK-Bowie TX-
Red River TX-Morris TX-Titus TX-
229 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LITTLE RIVER...CENTRAL
SEVIER...CENTRAL HOWARD...SOUTHEASTERN MCCURTAIN...NORTHWESTERN
BOWIE...NORTHWESTERN MORRIS...NORTHEASTERN TITUS AND SOUTHEASTERN RED
RIVER COUNTIES UNTIL 315 PM CDT...

At 229 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Horatio to 6 miles northwest of
Boxelder. Movement was southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Horatio, Foreman, Boxelder, De Kalb, Lockesburg, Winthrop, Ben
Lomond, Us 259 And I 30 Intersection, Arkinda, Dalby Springs, Avery,
Oak Grove, Annona, Haworth, Moon, Cerrogordo, Beaverdams, Goodlake,
Lydia and Goodwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3395 9399 3321 9477 3351 9508 3405 9448
TIME...MOT...LOC 1929Z 297DEG 11KT 3398 9447 3354 9495

35
Special weather statement, May 25, 1:56 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Shreveport LA
256 PM CDT FRI MAY 25 2018

TXZ108>112-124>126-136>138-149-150-252045-
Gregg TX-Smith TX-Harrison TX-Marion TX-Wood TX-Franklin TX-
Morris TX-Upshur TX-Cherokee TX-Cass TX-Camp TX-Titus TX-Rusk TX-
256 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION...SOUTHEASTERN
FRANKLIN...NORTHWESTERN RUSK...UPSHUR...TITUS...SMITH...SOUTHWESTERN
CASS...NORTHWESTERN HARRISON...EASTERN WOOD...MORRIS...CAMP...GREGG
AND CHEROKEE COUNTIES UNTIL 345 PM CDT...

At 255 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cookville to near Lindale. Movement was
southeast at 55 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Tyler, Longview, Mount Pleasant, Jacksonville, Kilgore, Whitehouse,
White Oak, Gladewater, Rusk, Gilmer, Pittsburg, Leesburg, Lindale,
Daingerfield, Overton, Bullard, Troup, Hughes Springs, Lone Star and
Big Sandy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3338 9495 3288 9439 3158 9526 3168 9529
      3172 9534 3174 9533 3173 9537 3175 9536
      3176 9540 3182 9540 3185 9545 3193 9542
      3199 9545 3205 9542 3215 9548 3218 9546
      3223 9549 3230 9545 3236 9545 3246 9556
TIME...MOT...LOC 1955Z 329DEG 46KT 3324 9484 3244 9535

35

The radar

The Shreveport radar (KSHV), 137 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
May 25, 2:15 PM CST
Where
Smith County, 2.18 mi WNW of Pine Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.414, -95.303

A tree was uprooted north of Tyler.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747035.